Objective: To present the case of a patient with a history of thyroid cancer, postsurgical hypoparathyroidism, chronic calcitriol use, and normal renal function who presented with painful skin lesions secondary to calciphylaxis.Methods: We describe the history, biochemistry, histopathology, evaluation, and management of this patient.Results: A 47-year-old female with hypoparathyroidism, chronically treated with calcitriol and calcium, presented with exquisitely painful skin ulcerations. Four months prior to the onset of symptoms, she had initiated warfarin therapy for atrial fibrillation. Review of laboratory data from the past year revealed elevated calcium and phosphorus levels. A diagnosis of calciphylaxis was made based upon pathologic evaluation of a skin biopsy. Management included titration of calcitriol and calcium to maintain serum calcium and phosphate levels in the low-normal range. Sodium thiosulfate was administered at a dose of 25 mg intravenously 3 times a week with some resolution in the patient's pain. Unfortunately, the patient battled recurrent bacteremia and sepsis, presumably related to her calciphylaxis wounds, and ultimately succumbed to complications from sepsis.Conclusion: Although calciphylaxis is typically associated with renal insufficiency and secondary hyperparathyroidism, we highlight the case of a patient with normal renal function and hypoparathyroidism. Patients treated with chronic calcitriol should have serum calcium and phosphorus monitored closely and may benefit from non-calcium-based phosphate binders if hyperphosphatemia becomes unavoidable. This is especially important in the presence of other risk factors for calciphylaxis, including warfarin use.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism